0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Severe Vasculitis After Therapy With Diazepam
GENOVEVA MORAN OLCINA, M.D.; THIERRY SIMONART, M.D.
Am J Psychiatry 1999;156:972a-973.

To the Editor: Diazepam is a benzodiazepine prescribed worldwide. In respect to its posology and indications, the drug is generally well tolerated. Hypersensitivity manifestations are very rare and of mild severity (1). The causative role of the drug in one case of allergic interstitial nephritis has been previously described (2). We have recently seen a patient who experienced bullous vasculitis, fever, and neutrophilia after therapy with diazepam.

Ms. A, a 50-year-old woman, was referred to our hospital for chronic depression or dysthymic disorder with alcohol dependence. There was no history of drug allergy. She was given 100 mg of thioridazine orally once a day and 10 mg of diazepam four times a day. After 2 days, she noticed an erythematous eruption on her ankles. Thioridazine treatment was first discontinued. As the eruption became more erythematous and affected both extremities and flanks within a few hours, methylprednisolone was administered at a dose of 80 mg daily. The next day, the eruption progressively became bullous, and Ms. A’s condition worsened. She felt ill and had pyrexia at 39.4˚C. Urea and creatinine levels stayed within normal limits. The results of blood cultures were negative. A skin biopsy revealed bullous vasculitis with numerous eosinophils within the dermis. Diazepam therapy was then discontinued, which led to the resolution of pyrexia and the progressive healing of the cutaneous lesions. Postinflammatory ulcers persisted on both ankles for 2 months. The results of a lymphocyte blast transformation test was positive for diazepam.

Cutaneous side effects of diazepam are very rare and of mild severity (1). To our knowledge, severe vasculitis from diazepam has not been previously reported. The imputability of the drug is strongly supported by the improvement of Ms. A’s condition after the discontinuation of diazepam and blastogenesis after in vitro exposure of her lymphocytes to the drug. We suggest that psychiatrists be aware of this potential side effect and allow prompt withdrawal of the drug.

Edwards JG: Adverse effects of antianxiety drugs. Drugs  1981; 22:494–514
 
Sadjadi SA, McLaughlin K, Shah RM: Allergic interstitial nephritis due to diazepam. Arch Intern Med  1987; 147:579
[PubMed]
[CrossRef]
 
+

References

Edwards JG: Adverse effects of antianxiety drugs. Drugs  1981; 22:494–514
 
Sadjadi SA, McLaughlin K, Shah RM: Allergic interstitial nephritis due to diazepam. Arch Intern Med  1987; 147:579
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 6.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 11.  >
Helping Parents, Youth, and Teachers Understand Medications for Behavioral and Emotional Problems: A Resource Book of Medication Information Handouts, 3rd Edition > Chapter 1.  >
Helping Parents, Youth, and Teachers Understand Medications for Behavioral and Emotional Problems: A Resource Book of Medication Information Handouts, 3rd Edition > Chapter 19.  >
Topic Collections
Psychiatric News
PubMed Articles